Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

164 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Is an overdose of Codeine fatal?

Answered by
Dr.
Dr. Muhammad Hanif

General & Family Physician

Practicing since :2009

Answered : 2369 Questions

default
Posted on Tue, 27 Oct 2015 in General Health
Question: I have just taken 22 tablets of 30mg codeine, will i die?
doctor
Answered by Dr. Muhammad Hanif 1 hour later
Brief Answer:
You need prompt care from ER!!!

Detailed Answer:
Dr. Hanif warmly Welcomes you to my virtual clinic HCM!
I have carefully worked through your case, and can realize your health worries. Being your physician, I will take care all of your medical concerns today and will put my best efforts to get you out of this situation.


You have taken almost double the recommended daily dose. The recommended daily dose is 360mg for adults and thats too in divided doses. It is for a person who isn't a chronic user of the codeine. The chronic users may bear a slight higher dose if accidently taken.


You have taken almost double the maximum dosage allowed and that's too in a single dose. It is really devastating for your brain and heart.

It may cause respiratory depression, Cardiac arrhythmias (deranged rhythms of the heart and may lead to life threatening consequences).

Death may occur in severe cases with Arrhythmias of the heart, OR due to the respiratory depression.


I suggest you to call the poison control centre or ER nearest to you to get prompt care.


Have a wonderful time ahead. Hope I answered all of your questions. Let me know if you have any further clinical concerns or doubts. I will be more than happy to get back to you in no time. If satisfied here, please give a generous five star rating to help us assist our patients in a better way; and, please don't forget to 'Close This Discussion'.
For any disease you have, a timely follow-up after sometime regarding the treatment efficacy and to see if there is any need to change the treatment options is very necessary. So keep a follow up to see how you doing (Write down my name in the start of your question always & I will be with you sooner).


Regards!
DR. XXXXXXX HANIF
USA

Click the link to open my profile. Click 'Ask Me a Question' anytime for super fast expert medical help!!!
https://www.healthcaremagic.com/doctors/dr-muhammad-hanif/70199

Above answer was peer-reviewed by : Dr. Raju A.T
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Drug/Medication

Recent questions on  Codeine

doctor1 MD

My husband gave me Morphine Sulf 15 mg for my lower back pain. I am allergic to codeine and now I am experiencing my head shaking a lot and my legs twitching. I took the pill around 10:00 p.m. It is now 3:21 a.m. I need my sleep. I am concerned a bit and really want to go to sleep.

doctor1 MD

I am on at at home detox from codeine phosphate 30mg of which I was taking 20 a day. I have commenced Lofexidine and have been on this for 2/7. The only withdrawal I m suffering is RLS, I collected a script for Quinine Sulphate 300mg about 45 minutes ago, will this work for RLS quickly? I need to sleep and RLS is the only symptom stopping me!

doctor1 MD

Hi there My Mother is suffering from sensations of freezing liquid in her stomach and also sometimes in her shoulders, back and hands. She has also lost her appetite and has been having a tingling sensation in her left shoulder from time to time. The symptoms make her feel frightened and hopeless. She did recently have suspected DVT as she lost the ability to walk very suddenly recently, but after a cocktail of painkillers and also an injection in the stomach in case there was a blood clot, she was then able to walk again, although she is due for a hip operation in the other leg, so she can walk as best she can. The codeine part of the painkillers caused severe constipation a couple of weeks ago and she had to be treated for that, but now she is suffering these awful freezing sensations. I took her to the doctor and they gave her an ECG which proved fine. Any advice would be a relief as I am worried about her; it has made her very very down.

doctor1 MD

swelling, hands & feet I have Fibromyalgia, & arthritis, but was hospitalized in April w/elevated LFT s (@ last testing it was @ 207 ) & a WBC of .13, just under a 1, which is back to normal & they figured out that what caused that was the Topamax I was on for Migraine preventative. They think the elevated LFT s is due to too much Acetaminophen in Vicoden ES & Fiorcet w/codeine & changed my pain med to something w/o Acetaminophen. I m scheduled to have additional blood drawn ordered by a Gastroenterologist. That said, my new symptoms are starting out with right hand swelling stiffness and pain then left hand swelling stiffness and pain and now feet as well. This morning my left hand was so swollen the skin was taught & shiny. Usually my right hand is the 1 that is swollen and especially around the knuckle of my pointer finger but is the closest to the hand part. All of that said, what could possibly be causing this?

doctor1 MD

Hi my partner had bowel surgery a week ago to remove a tumor he got home from hospital yesterday and the incision was perfect hardly any bleeding today it has started bleeding which has leaked through the water proof dressing he took some codeine...

doctor1 MD

Hi I had a hysterectomy 6weeks ago and had to go to theatre 4 weeks ago to evacuate the large amount of blood I lost. Temperature came down and I was discharged after lots of antibiotics. I was on citalopram but stopped it 4 weeks ago as...

doctor1 MD

Dear Madam, My wife is 2 months Pregnant.She is having dry cough with little flames from past 2 days which will be more during night and less throught the day . So can you please confirm which tablets or home remedies would be safe to cure dry...